Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 245, NWS Indianapolis, IN

October 6, 2018Tippecanoe County, Indiana

NWS Indianapolis, IN issued this river flood warning at Oct 6, 2018, 7:26 AM EDT for Tippecanoe County, Indiana. It took effect at Oct 6, 2018, 8:00 AM EDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 7:26 AM EDT (11:26 UTC)
In effect from
Oct 6, 2018, 8:00 AM EDT
Expired
Oct 6, 2018, 1:33 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wildcat Creek (IN) near Lafayette (LYTI3). The gauge peaked at 10.79 ft at Oct 7, 2018, 3:00 AM EDT.

actionminormoderate5101510/0610/07
Action stage
6 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
19.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

435 
WGUS43 KIND 061126
FLWIND
Flood Warning
National Weather Service Indianapolis IN
726 AM EDT Sat Oct 6 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following waterway in central Indiana...

  Wildcat Creek...

.Lowland flooding will briefly develop along the Wildcat Creek 
near Lafayette this morning. Up to one to two inches of rain fell 
upstream of this site over the last 24 hours. Expect the creek 
to crest this morning as well. Significant flooding is not expected. 
Flooding may briefly affect some local and state roads...low 
agricultural land and some river parks. 


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC157-061800-
/O.NEW.KIND.FL.W.0245.181006T1200Z-181006T1800Z/
/LYTI3.1.ER.181006T1200Z.181006T1200Z.181006T1200Z.NO/
726 AM EDT Sat Oct 6 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wildcat Creek near Lafayette.
* until this afternoon.
* At  6:45 AM Saturday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...It is expected to rise to near flood stage this morning 
  then fall back below flood stage.
* At 10.0 feet...Flooding of lowland areas in progress in portions of 
  Tippecanoe County.

&&

LAT...LON 4047 8645 4042 8681 4046 8689 4048 8687
      4045 8682 4050 8645             

$$
1 follow-up statement
681 
WGUS83 KIND 061733
FLSIND
Flood Statement
National Weather Service Indianapolis IN
133 PM EDT Sat Oct 6 2018

...The Flood Warning is no longer in effect for a portion of the
following waterway in Indiana...

  Wildcat Creek...

.The Wildcat Creek near Lafayette has fallen below flood stage in 
central Indiana.


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC157-061803-
/O.CAN.KIND.FL.W.0245.000000T0000Z-181006T1800Z/
/LYTI3.1.ER.181006T1230Z.181006T1230Z.181006T1230Z.NO/
133 PM EDT Sat Oct 6 2018

The Flood Warning is cancelled for
  The Wildcat Creek near Lafayette.
* At 12:45 PM Saturday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Fell below flood stage at Sat 08:30 AM.
* Forecast...It will continue to fall.


&&

LAT...LON 4047 8645 4042 8681 4046 8689 4048 8687
      4045 8682 4050 8645             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Oct 6, 6:40 AM EDT, 46 minutes earlier.

Area forecast discussion, Oct 6, 6:40 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
640 AM EDT Sat Oct 6 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 130 AM EDT Sat Oct 6 2018

A warm front is expected to linger across northwest Indiana today.
Central Indiana will remain on the south and warm side of this
front through the weekend and into the work week. Southerly winds
are expected to bring warm and humid gulf air to Central
Indiana...along with daily chances for showers and thunderstorms
today and again on Sunday.

The warm front is expected to push farther north on
Monday...resulting in Central Indiana being even deeper engulfed
in warm and humid air.

Relief is expected on Wednesday night and Thursday as as a cold
front crosses the state and temperatures return closer to seasonal
normals. Until then...expect warm and humid weather with plenty of
chances for showers or storms.

&&

.NEAR TERM /Today/...

Issued at 130 AM EDT Sat Oct 6 2018

Surface analysis early this morning shows a warm front across
Central Illinois to Central Indiana. Dew points across Central
Indiana were in the humid upper 60s to near 70. GOES16 shows a
plume of tropical moisture stretching from Texas to Kansas and
then to southeast Wisconsin. Radar shows scattered showers north
of the frontal boundary close to the plume of tropical moisture
aloft.

Models suggest the tropical plume to remain to the northwest of
Indiana today while the frontal boundary slowly drifts northeast
toward NW Indiana. Several embedded short waves are suggested to
push northeast within the tropical flow...however timing and
confidence on these features remain rather low. Meanwhile time
heights suggest saturated lower levels and forecast soundings show
steep lapse rates with favorable convective temperatures...CAPE
over 1500 J/KG and Pwats over 1.51. Thus daytime heating alone
should be able to pop a few isolated showers or storms...given
proximity to any approaching short waves...particularly across the
northwest. Thus will keep pops today at or above the forecast
builder blends...particularly across the northwest as those
locations will be close to the better forcing dynamics. Given the
expected sunshine and time within the warm sector will trend temps
at or above the forecast builder blends.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 130 AM EDT Sat Oct 6 2018

The GFS hints at a similar set up tonight through Sunday Night.
The highly amplified upper flow remains in place across the
United States with strong ridging in place across the eastern half
of the country and a deep trough in place across the west. The
resultant SW flow into Indiana will continue to allow warm and
humid gulf air to arrive in central Indiana. The GFS and NAM
suggest the warm front will continue to linger near NW Indiana
through Sunday Night. Thus this will keep Central Indiana embedded
within the warm sector with little chance in the overall air
mass. Again forecast soundings show steep lapse rates on Sunday
afternoon with attainable convective temperatures and CAPE over
1500 J/KG. Again the upper flow remains unchanged...thus will
continue with a very persistence type forecast through Sunday
Night. Convection within the warm sector away from the upper flow
should wane significantly as the daytime heating forcing dynamic
is lost. Again...best pops will be to the northwest.

On Sunday night through Monday night the GFS and NAm suggest a
slight pivot within the ridge axis circulating over the east
coast. This will allow the ridge axis to adjust slightly more
north on Sunday Night through Monday night....shifting the moist
upper flow farther north and west...away from Indiana. The pesky
warm front is then pushed much farther north also...reaching
central Michigan and northern Wisconsin. Forecast soundings on
Monday respond with a somewhat drier column as pwats fall. Thus
will try to trend toward a dry forecast late sunday night through
Monday night as some of our best forcing will be lost along with
an upper flow of moisture.

Again through the period as Indiana will be deeply engulfed in
warm and humid gulf air...will trend daily temps at or above the
forecast builder blends.

&&

.LONG TERM /Tuesday through Friday/...
Issued at 244 AM EDT Sat Oct 6 2018

Ensembles in good agreement with the overall weather pattern during
this period. Mid level anticyclone centered over the Mid Atlantic
region will get suppressed to the southeast by the middle of next
week as significant short wave energy moves through the Plains
and into the western Great Lakes.

Will keep PoPs going during the Tuesday through Thursday time frame
to cover the passage of the upper trough and surface cold front. At
this point, it appears the highest threat for precipitation will be
around Wednesday.

There is quite a bit of variance among the ensembles as to the
timing of the next trough late next week. Some of the members bring
in a precipitation threat as early as Friday afternoon, while others
hold off until after this forecast period. For now, will some chance
PoPs to the western zones for next Friday afternoon.

&&

.AVIATION /Discussion for the 061200Z TAFS/...
Issued at 640 AM EDT Sat Oct 6 2018

Short term model data suggest a potential upper vorticity lobe and
outflow emanating from remnant convection off to the northwest
may begin moving into the local area by the midday hours today.
This may be a focus for scattered convection in the vicinity of
the terminals from the midday hours through the afternoon. Brief
IFR visibility restrictions and gusty shifting winds possible in
and near heavier cells. CB bases 025-030.

Otherwise, some diurnal cloud based 025-030 expected to develop
towards the midday hours. Surface winds 180-200 degrees at 5-8 kts
early this morning will gradually veer around to 220-240 degrees
this afternoon. Occasional surface gusts around 18 kts possible this
afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Oct 6, 3:44 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EDT Sat Oct 6 2018

INZ021-028>031-035>049-051>057-060>065-067>072-070745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
344 AM EDT Sat Oct 6 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered showers and thunderstorms are possible.

Hazards: Lightning, heavy rainfall, gusty winds.

Timing: Through today and tonight.

Discussion: A Warm front will lift north across Central Indiana
through tonight...bringing scattered showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms will be possible at times for all or parts of
the area on Sunday and again on Tuesday through Thursday. While
gusty winds...heavy rainfall and lightning will be possible with
thunderstorms...severe storms are not expected at this time.

Heat indices will peak in the lower 90s Saturday through Tuesday.

Discussion: A more active weather pattern is expected this weekend
and through the middle of next week with a frontal boundary moving
back and forth across the area. The front should finally shift east
of the area late week with cooler temperatures arriving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:56 PM EDTSpecial Weather StatementINDWarren19 min
Oct 6, 4:11 PM EDTSpecial Weather StatementINDTippecanoe34 min
Oct 6, 4:22 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe38 min
Oct 6, 4:53 PM EDTSpecial Weather StatementINDHoward37 min
Oct 6, 5:33 PM EDTSpecial Weather StatementINDTipton27 min
Oct 6, 7:34 PM EDTRiver Flood WarningINDTippecanoe12 hr

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.